Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 103, NWS Springfield, MO

May 18, 20196 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 18, 2019, 2:49 PM CDT for 6 counties in Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2019, 2:49 PM CDT (19:49 UTC)
Expired
May 18, 2019, 3:30 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Barton County, MO, Cedar County, MO, Dade County, MO, Greene County, MO, Jasper County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 49 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 10:07 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:37 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 18, 12:37 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1237 PM CDT Sat May 18 2019

.SHORT TERM...(Today and tonight)

We certainly have a very difficult forecast ahead of us today as
moisture and instability continues to increase within the Ozarks
airmass. An upper level speed max will approach the region from
the west, and force showers and thunderstorms.

Given moisture levels that are two standard deviations above
normal combined with synoptic large scale lift, I'm expecting
rainfall rates to be tremendous in some of these storms today. Any
locations that experiences a prolonged period of storms will need
to be closely monitored for a flash flood risk.

We will not be issuing a flood watch, since trying to pinpoint
any areas that will receive excessive rain is proving to be
difficult at this time. Therefore we utilized a super blend
approach in populating the rainfall forecasts. However, I will say
there are multiple models picking up on high rainfall rates,
suggesting that localized amounts of over 3 inches will be
possible through tonight.

There will also be a risk for severe weather, with all modes
possible. Utilizing a RAP environment/HRRR convective prog
statistical approach in forecasting short term severe weather, we
could receive a very busy episode of severe storms this afternoon.
The longer the storms arrive, the more unstable we get, which
will create a more volatile environment.

It's quite possible that a 2nd round of storms develops across
the region later tonight that will be associated with the main
upper level cold core. As a matter of fact, we think it's highly
likely, and a few of these storms could become organized as well.

It's possible that we have some lingering rainfall across central
Missouri early Sunday morning, however, most of the deep
convection will have exited the Ozarks by Sunday morning.
Overnight lows tonight will cool into the upper 50s to lower 60s.

.LONG TERM...(Sunday through Friday)

Other than some lingering showers in central Missouri Sunday
morning, almost all locations will remain dry on Sunday. A drier
continental airmass will spread across the region, bringing more
comfortable weather. Highs on Sunday will warm into the 70s.
Chilly conditions will follow Sunday night with lows ranging from
the upper 40s to lower 50s.

Another nice day is expected Monday, however, precipitation
chances will increase Monday evening into Monday night as another
storm system will be churning out west. It's possible that
excessive rain will occur over the Osage Plains of southeast
Kansas and west central Missouri, as many models are pinpointing
the eastern Plains as an area that could receive five to seven
inches of rain. WPC has a day 2 moderate risk area outlined over
the eastern Plains.

Medium range models sweep the main belt of forcing with this
system through the rest of southern Missouri on Tuesday, which
could force another episode of severe storms.

Models have been persistent with developing a summertime high over
the southeast region of the United States, with a left over
baroclinic zone shaping up somewhere across the nations
midsection. This could keep active weather alive across the Ozarks
through the rest of next work week. I'm thinking we will see more
changes in the models, so we won't get too confident in any
particular solution at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1229 PM CDT Sat May 18 2019

Line of convection currently approaching the area. Expect MVFR to
occasional IFR conditions within the strongest convective cells
and VFR conditions outside of the convective areas. Storms along
the initial front of the line could be severe with large hail and
strong winds possible.

Storms are expected to move through the terminal areas by 01z and
through the entire area by 03z. However...multiple rounds of
showers and thunderstorms will be possible into the overnight
period until the surface front moves through the area on Sunday
morning. With the frontal passage...winds will gradually veer to
a westerly direction and conditions will improve to VFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Gaede
Hazardous weather outlook, May 18, 12:55 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1255 PM CDT Sat May 18 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1255 PM CDT Sat May 18 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

A line of thunderstorms will move through extreme southeast
Kansas and the Missouri Ozarks this afternoon into tonight. Many
of these storms will become severe, capable of producing large
hail and damaging wind gusts. Tornadoes will also be possible with
some of the more intense thunderstorms.

Along with the risk for severe weather, rainfall rates with these
storms will be very high. Therefore, any locations that receive a
prolonged period of heavy rain could experience localized flash
flooding.

Wind gusts to around 30 mph will be possible outside thunderstorm
areas through the afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of strong to severe thunderstorms may affect the
region on Tuesday. There will also be some potential for
flooding,mainly along and west of a line from Joplin to Osceola.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation will be needed across the area through the
afternoon into early evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

In the hours before

Special weather statement, May 18, 10:48 AM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Springfield MO
1048 AM CDT Sat May 18 2019

KSZ097-101-181630-
Cherokee KS-Crawford KS-
1048 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE AND SOUTHWESTERN
CRAWFORD COUNTIES UNTIL 1130 AM CDT...

At 1047 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chetopa, moving north-northeast at 45 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Sherman...                        Mccune...
West Mineral...                   Hallowell...
Brazilton...                      Greenbush...
Faulkner...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 500 PM CDT for southeastern
Kansas.

LAT...LON 3758 9508 3755 9488 3701 9499 3701 9507
      3711 9508 3738 9507 3739 9509
TIME...MOT...LOC 1547Z 190DEG 38KT 3704 9517

Terry
Special weather statement, May 18, 12:44 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
1244 PM CDT Sat May 18 2019

KSZ097-181815-
Crawford KS-
1244 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD COUNTY UNTIL 115 PM
CDT...

At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 7 miles south of Girard, moving north at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pittsburg...                      Frontenac...
Girard...                         Arma...
Cherokee...                       Franklin...
Arcadia...                        Beulah...
Croweburg...                      Greenbush...
Ringo...                          Lone Oak...
Farlington...                     Brazilton...
Polk...                           Englevale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 500 PM CDT for southeastern
Kansas.

LAT...LON 3767 9494 3767 9462 3761 9462 3734 9477
      3734 9493 3738 9504
TIME...MOT...LOC 1743Z 190DEG 38KT 3740 9485

Terry
Local storm report, May 18, 1:17 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
117 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     2 NE TREECE             37.02N 94.81W
05/18/2019  E60 MPH          CHEROKEE           KS   EMERGENCY MNGR

            60 MPH WIND GUSTS AND DIME SIZE HAIL 4 MILES
            WEST OF BAXTER SPRINGS, KS.

&&

CKR
Local storm report, May 18, 1:39 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     TSTM WND DMG     1 E RIVERTON            37.08N 94.69W
05/18/2019                   CHEROKEE           KS   PUBLIC

            A TREE AND POWERLINE KNOCKED DOWN 1 MILE
            EAST OF RIVERTON.

&&

CKR
Local storm report, May 18, 1:43 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
143 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     2 SE PITTSBURG          37.39N 94.68W
05/18/2019                   CRAWFORD           KS   FIRE DEPT/RESCUE

            POWER LINES DOWN 2 MILES SE OF PITTSBURG,
            KS.

&&

CKR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:13 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, McDonald, Newton, Vernon47 min
May 18, 1:55 PM CDTSevere Thunderstorm WarningSGFBarry, Barton, Cedar, Dade, Jasper, Lawrence and 3 more65 min
May 18, 2:15 PM CDTAreal Flood AdvisorySGFJasper, McDonald, Newton6 hr
May 18, 2:46 PM CDTSevere Thunderstorm WarningSGFBenton, Cedar, Hickory, St. Clair, Vernon44 min
May 18, 2:54 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney51 min
May 18, 3:18 PM CDTSevere Thunderstorm WarningSGFCedar, Christian, Dade, Greene, Lawrence, Polk28 min
May 18, 3:33 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair42 min
May 18, 3:38 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Cedar, Dallas, Greene, Hickory and 5 more52 min
May 18, 3:40 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Ozark, Stone, Taney and 1 more50 min
May 18, 4:16 PM CDTSpecial Weather StatementSGFBenton, Morgan44 min
May 18, 4:25 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Laclede, Ozark, Pulaski, Texas and 2 more50 min
May 18, 4:31 PM CDTSpecial Weather StatementSGFCamden, Miller59 min
May 18, 4:47 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Maries, Miller, Morgan, Pulaski58 min
May 18, 5:15 PM CDTSevere Thunderstorm WarningSGFDent, Howell, Oregon, Phelps, Pulaski, Shannon and 1 more60 min
May 18, 5:44 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps29 min
May 18, 10:48 AM CDTSpecial Weather StatementSGFCherokee42 min
May 18, 12:44 PM CDTSpecial Weather StatementSGFCrawford31 min
May 18, 1:01 PM CDTSevere Thunderstorm WarningSGFCherokee44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.